Hail, Hanson
- When
- August 17, 10:14 PM CST
- Where
- Hanson County, 8 mi SW of Emery
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.783, -97.467
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 7:50 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT WED AUG 17 2005 .DISCUSSION... S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH 30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 AM CDT WED AUG 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1037 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL NOT BE SEVERE AS THEY WILL BE WEAKENING AS THEY MOVE NORTHEAST. AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG A WEAK SURFACE BOUNDARY. SCATTERED THUNDERSTORMS WILL SPREAD TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29 AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY ALONG AND EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT WED AUG 17 2005 SDZ038-039-050-052>055-057>061-063>065-068-180315- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN- 1000 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED... SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. JH
The Sioux Falls radar (KFSD), 63 km away, was scanning. The volume nearest the first event began at 04:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471455.